Texas, 2010

High Wind in Texas, June 17, 2010

June 17, 2010 · NWS AMA · 7 events in 2 counties and zones

A tight pressure gradient during the evening hours caused strong non-thunderstorm wind gusts across the southwest and south central Texas Panhandle. however no injuries were reported.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight pressure gradient during the evening hours caused strong non-thunderstorm wind gusts across the southwest and south central Texas Panhandle. These winds did cause some damage...however no injuries were reported.

At 2004 CST...a non-thunderstorm wind gust of fifty knots was measured by the broadcast media three miles northwest of Palo Duro Canyon State Park.

At 2200 CST...non-thunderstorm wind gusts estimated at fifty-six knots knocked down trees and power poles in and around Hereford Texas. Also...a vehicle was damaged by a fallen tree.

At 2205 CST...non-thunderstorm wind gusts of fifty-four knots was measured by the AWOS station located five miles east northeast of Hereford Texas.

At 2205 CST...non-thunderstorm wind gusts of fifty knots were measured at the West Texas Mesonet station located two miles west northwest of Hereford Texas.

At 2250 CST...a trained spotter estimated fifty-two knot non-thunderstorm wind gusts in Canyon Texas which downed six inch diameter tree limbs around the city.

At 2250 CST...the broadcast media reported a roof which was blown off of a barn on Cemetery Road halfway between Interstate 27 and U.S. Highway 87 approximately four miles southeast of Canyon Texas by non-thunderstorm wind gusts which were estimated to be fifty-six knots.

At 2313 CST...the broadcast media reported forty-two foot horse stalls had blown off a property about fifteen miles southeast of Amarillo Texas by non-thunderstorm wind gusts estimated at fifty-six knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 6:13 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 17, 6:13 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
713 PM CDT THU JUN 17 2010

.UPDATE...
HAVE ISSUED UPDATE TO GRAPHICAL AND TEXT FCSTS.  HAVE INCREASED POPS
THIS EVE ACROSS CENTRAL ZONES ALONG AXIS OF HIGHER INSTBY.  HAVE ALSO
CALLED FOR AREAL QUALIFIERS IN CENTRAL AND S-CENTRAL ZONES.  HAVE
ALSO INCREASED QPF AMOUNTS THIS EVE.  NO CHANGES TO LATER PERIODS.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 625 PM CDT THU JUN 17 2010/

AVIATION...
FOR THE 00Z TAFS...CONVECTION IS BEGINNING TO APPROACH KAMA...EXPECT
THIS ACTIVITY TO ONLY CONTINUE FOR THE NEXT 3 HOURS UNTIL DIURNAL
HEATING WANES. OTHERWISE...VFR CONDITIONS ARE EXPECTED WITH VERY DRY
SOUTHWESTERLY LOW LEVEL DOWNSLOPING FLOW.

SJOHNSON

PREV DISCUSSION... /ISSUED 246 PM CDT THU JUN 17 2010/

DISCUSSION...
INSTABILITY AXIS LIES SOUTHWEST TO NORTHEAST FROM THE SOUTHWEST TEXAS
PANHANDLE TO THE EASTERN OKLAHOMA PANHANDLE THIS AFTERNOON.
HOWEVER...THERE STILL REMAINS THE QUESTION ON WHETHER OR NOT THE CAP
IS GOING TO HOLD. FOR NOW HAVE RE-ORIENTED THE POPS TO COVER MORE OF
THE EASTERN CWA FOR THE POSSIBILITY OF A FEW SHOWERS AND STORMS
TONIGHT.

UPPER LEVEL RIDGE OF HIGH PRESSURE WILL SLOWLY BUILD WESTWARD
TOWARD THE SOUTHERN HIGH PLAINS BY EARLY NEXT WEEK. BEFORE THIS
HAPPENS HOWEVER...DAILY CHANCES OF SHOWERS AND THUNDERSTORMS
WILL REMAIN IN THE WESTERN PART OF THE CWA NEAR THE SURFACE
TROUGH AND BEST INSTABILITY.

WILL KEEP THE FORECAST DRY FROM SUNDAY THROUGH THE REST OF THE
FORECAST AS IT LOOKS LIKE THE UPPER HIGH WILL BE PRETTY MUCH
OVERHEAD. WE CERTAINLY CAN NOT RULE OUT A FEW ROGUE THUNDERSTORMS
THROUGH THIS TIMEFRAME...BUT TO TRY TO TIME THE EXACT DAY THIS FAR
OUT IS FUTILE.

FIRE WEATHER...
LOWEST RELATIVE HUMIDITY VALUES WILL GET DOWN INTO THE 15 TO
20 PERCENT RANGE MOST DAYS ACROSS THE FAR WESTERN PANHANDLES
AND WINDS WILL BE UP AROUND 20 MILES AN HOUR DURING THE
AFTERNOON.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/03
Hazardous weather outlook, Jun 17, 2:15 PM CST, 5 hours 49 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU JUN 17 2010

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
315 PM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS MOST OF
THE TEXAS AND OKLAHOMA PANHANDLES...GENERALLY SOUTHEAST OF A LINE
FROM GUYMON TO DALHART. THESE STORMS HAVE THE POTENTIAL TO BECOME
STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING
THE MAIN THREATS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY THE
STRONGER STORMS...WHICH COULD LEAD TO FLOODING OR FLASH FLOODING.

STRONG SOUTHERLY WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ARE
EXPECTED THIS EVENING. THEREFORE...CAUTION IS ADVISED ON AREA LAKES
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE FRIDAY EVENING AND SATURDAY AFTERNOON
AND EVENING. A FEW STORMS THAT DEVELOP MAY BE STRONG TO MARGINALLY
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SINCE THE THREAT FOR SEVERE WEATHER IS LIMITED...STORM SPOTTER
ACTIVATION IS NOT ANTICIPATED TONIGHT.

NUTTALL

In the hours before

Special weather statement, Jun 17, 6:39 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT THU JUN 17 2010

TXZ013-014-180115-
CARSON TX-GRAY TX-
739 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR GRAY AND CARSON
COUNTIES.

AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER PANHANDLE...MOVING NORTHEAST
AT 25 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Local storm report, Jun 17, 6:52 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
752 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             BORGER                  35.66N 101.40W
06/17/2010  E1.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            QUARTER SIZED HAIL ON NORTH SIDE OF TOWN. NICKEL SIZED
            HAIL ON SOUTH SIDE OF TOWN. HAIL IS ONGOING.

&&

EVENT NUMBER AMA1000727

MAD
Local storm report, Jun 17, 6:53 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     4 SSW PANTEX            35.27N 101.62W
06/17/2010                   CARSON             TX   OTHER FEDERAL

            TRACTOR TRAILER BLOWN OVER AT ST. FRANCIS AND FM 683.
            TIME ESTIMATED.

&&

EVENT NUMBER AMA1000728

JC
Special weather statement, Jun 17, 7:01 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT THU JUN 17 2010

TXZ008-180130-
HUTCHINSON TX-
801 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR HUTCHINSON COUNTY.

AT 759 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF
BORGER...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Local storm report, Jun 17, 7:03 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             BORGER                  35.66N 101.40W
06/17/2010  E1.75 INCH       HUTCHINSON         TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1000729

SFJ
Local storm report, Jun 17, 7:08 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             BORGER                  35.66N 101.40W
06/17/2010  E0.88 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000730

MAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Randall

When
June 17, 8:04 PM CST to 8:07 PM CST
Where
Randall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Deaf Smith

When
June 17, 10:00 PM CST to 10:04 PM CST
Where
Deaf Smith forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

High Wind, Deaf Smith

When
June 17, 10:05 PM CST to 10:07 PM CST
Where
Deaf Smith forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

High Wind, Deaf Smith

When
June 17, 10:05 PM CST to 10:07 PM CST
Where
Deaf Smith forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

High Wind, Randall

When
June 17, 10:50 PM CST to 10:52 PM CST
Where
Randall forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Randall

When
June 17, 10:50 PM CST to 10:52 PM CST
Where
Randall forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Randall

When
June 17, 11:13 PM CST to 11:15 PM CST
Where
Randall forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234965, 234967, 234968, 234969, 234970, 234971, 234973.